Some positive results and counterexamples in comonotone approximation

D. Leviatan*, I. A. Shevchuk

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


Letfbe a continuous function on [-1, 1], which changes its monotonicity finitely many times in the interval, saystimes. We discuss the validity of Jackson-type estimates for the approximation offby algebraic polynomials that are comonotone with it. While we prove the validity of the Jackson-type estimate involving the Ditzian-Totik modulus of continuity and a constant which depends only ons, we show by counterexamples that in many cases this is not so, even for functions which possess locally absolutely continuous derivatives. These counterexamples are given when there are certain relations betweens, the number of changes of monotonicity, andr, the number of derivatives. For other cases we do have some Jackson-type estimates and another paper will be devoted to that.

Original languageEnglish
Pages (from-to)195-206
Number of pages12
JournalJournal of Approximation Theory
Issue number2
StatePublished - May 1997


Dive into the research topics of 'Some positive results and counterexamples in comonotone approximation'. Together they form a unique fingerprint.

Cite this